Skip Navigation LinksHome > October 2012 - Volume 32 - Issue 9 > INTRAVITREAL INJECTION OF RANIBIZUMAB DURING CATARACT SURGER...
Retina:
doi: 10.1097/IAE.0b013e31824bebb8
Original Study

INTRAVITREAL INJECTION OF RANIBIZUMAB DURING CATARACT SURGERY IN PATIENTS WITH DIABETIC MACULAR EDEMA

Rauen, Paulo I. MD*; Ribeiro, Jefferson A. S. MD*; Almeida, Felipe P. P. MD*; Scott, Ingrid U. MD, MPH; Messias, André MD, PhD*; Jorge, Rodrigo MD, PhD*

Collapse Box

Abstract

Purpose: To investigate macular thickness and visual acuity changes after 1 intravitreal injection of 0.5-mg ranibizumab during phacoemulsification cataract surgery in eyes with diabetic macular edema refractory to laser treatment.

Methods: Eleven eyes of 11 patients with diabetic macular edema refractory to modified Early Treatment Diabetic Retinopathy Study laser therapy received intravitreal during phacoemulsification cataract surgery. Comprehensive ophthalmic evaluation was performed preoperatively and at 1, 4, 8 ± 1, and 12 ± 2 weeks postoperatively. Main outcome measures included central subfield thickness and best-corrected Early Treatment Diabetic Retinopathy Study visual acuity.

Results: Eleven patients completed the 12-week study visit. Mean central subfield thickness (±SEM) was 399.82 ± 29.50 μm at baseline and did not change significantly at any postoperative study visit (P > 0.05). Mean (±SEM) best-corrected Early Treatment Diabetic Retinopathy Study visual acuity was 0.95 ± 0.13 logarithm of the minimum angle of resolution (20/200) at baseline and was significantly improved at Weeks 1 (0.38 ± 0.13), 4 (0.38 ± 0.11), 8 (0.35 ± 0.08), and 12 (0.46 ± 0.12) after treatment (P < 0.05).

Conclusion: In this case series of patients with diabetic macular edema refractory to laser therapy, intravitreal ranibizumab administered during cataract surgery was associated with no significant change in central subfield thickness postoperatively. Significant improvement in best-corrected Early Treatment Diabetic Retinopathy Study visual acuity was observed after treatment, likely because of cataract removal.

© The Ophthalmic Communications Society, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.